Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Bipolar Disorder

Posted by Dr Madhukant Shah on February 17, 1999, at 1:09:04

I am treating a patient, female, aged 43 yrs, profession, house-wife, weight about 80 kgs, for Mood Disorder, since last 6 years.

I saw the patient for the first time in Jan 1993 with a complain of overactivity, euphoric mood, less sleep, disturbed thoughts etc. We gave Haloparidole 1.5 mg 3 times a day. Within 1 week, the patient developed heavy restlessness and all side effects. We had to stop the medicine. The patient also went into depression.

After 6 months, we put the patient on Lithium, 600 mg a day and increased it to 1200 mg a day to achieve desirable serum level of Lithium. On regular check-up of serum level of Lithium, we found that 300 mg a day was enough. The patient could recover from depression, the mood was under control but the patient never could become lively.

After 7 months of treatment, the patient developed side effects and toxicity of lithium including hypothyroidism. There was also renal effect. We had to stop lithium and treatment for hypothyroidism was started.

After 3 months, gradually we started treating with low dose of Thyroxin and ultimately we stopped treatment for hypothyroidism. Fortunately, thyroid function test reported as normal after 6 months. Renal function had also become normal. The patient has lot of fear about allopathic treatment because of side effects and because of this experience, the patient stopped taking any medicine.

After 6 months, the patient came with same type of complain but instead of self esteem, there was irritability. The patient was having inter-personal relationship problem with very close relatives. She was very nice with other persons. She also developed paranoids about her husband and other very close relatives, excepting her children. She was very much against taking medicine and she was feeling full of joy in thinking. Her work output was less and she remained silent and enjoyed with her thoughts. It was also noted that her mood was changing very fast from joy to anger. She was also agitating if she was advised to take medicine. Finally, she was convinced and put on Carbamezapin loaded with 600 mgs and given upto 1200 mgs. But there was no much response. The drug was given for 6 months and stopped. In between, to control her psychotic effect, Haloparidole was used occassionally in a very small dose of 1.5 mg or 3 mgs in divided doses.

Unfortunately, though this was very effective, we had to discontinue because it would bring depressions. After 6 to 8 motnhs of absence of any treatment, the patient was again brought to our clinic and we decided to put her on other anti-convulsant - Valproic Acid. It was started with 600 mgs and given upto 2000 mgs per day. There was no improvement in the patient's condition except that she was not going much into depression. But she always complained that she is not in mood, all the problems are because of medicine, she also had paranoid features and she lost interest in all activities including sex. She gained weight by 3-4 kgs. She was having fear that someone is trying to disturb her. As there was no much response from this drug, Haloparidole was added 0.75 mg BID.

It improved in psychotic features but downward mood started and hence Haloparidole was given only 0.75 mgs during nights and after a week it was stopped. Hence, Haloparidole was given only for 3 weeks. As Valoproic Acid didnot give much response, we decided to taper it and stop.

At present, the patient is on no drug and she is in depression.

Our history record suggests that since last 2 years she is most of the times, irritable with the near relatives and she is having feeling of tiredness, indecisiveness, worried a lot about her health, having mild delusion. All her investigations including MRI brain, sonography, kidney, liver, cholesterol, liver function are within higher normal range. She has a menoragia and irregular bleeding since last 4-5 years., At present she has absence of menstrual cycles since last 3 months. These symptoms are chronic, continuous atleast since last 2 years. The patient has hardly had good times in the last 6 years, except she is enjoying and nearer to God when she gets time to think. Our observations suggests that she is never in mania stage, she is never in major depression but she and the family members are very much disturbed.

Any other information in this context can be provided through the Internet. We expect advice, views and suggestion on the following :

1. Diagnosis
2. Which drug to put her on
3. Can it be because of menopausal syndrome
4. Can it be because of hypothyroidism
5. She is sensitive to drugs- mentally as well as physically. Is there any other any alternative therapy available.

I convey my thanx to all responders well in advance and anticipate good responses.

Dr Madhukant Shah




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Dr Madhukant Shah thread:3018